Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Dodge City, KS

June 15, 2004Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2004, 4:44 AM CDT for Finney County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2004, 4:44 AM CDT (09:44 UTC)
Expired
Jun 15, 2004, 5:30 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:51 AM CDTHAIL 0.75Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS53 KDDC 150944
SVRDDC
KSC055-151030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 530 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KALVESTA...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN FINNEY COUNTY...
  KALVESTA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3823 10075 3800 10071 3801 10023 3822 10025
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 15, 3:10 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT TUE JUN 15 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE IS ONCE AGAIN POPS, WHEN AND WHERE, AS WELL
AS HOW HIGH TO GO.  BUSY MID SHIFT.

THINK THE CURRENT STRONG TO SEVERE CONVECTION WILL BE OUT OF MOST
OF THE CWA BY 11Z, EXCEPT PERHAPS THE NORTHEAST 4 COUNTIES OR SO.
WILL KEEP A CHANCE GOING IN NE THROUGH 14Z.  BUT, THEN LATE TODAY,
ANOTHER SHORTWAVE IS SCHEDULED TO COME THROUGH FROM THE NORTHWEST
AND WILL OVERRIDE FRONTAL E-W BOUNDARY IN NORTHERN CWA.  ALSO,
EXPECT PLENTY OF OUTFLOW BOUNDARIES TO BE LEFT OVER FROM THIS AMS
ACTIVITY.  THUS, WILL BRING IN 30 POPS NORTH THIS EVENING IN THE
HAYS AREA, THEN BUMP TO 40 NORTH, 30 CENTRAL AND 20 POPS SOUTH
TONIGHT.

FOR WEDNESDAY, THE FRONT SHOULD SLIDE THROUGH AS A COLD FRONT EARLY,
SWITCHING WINDS AROUND TO THE EAST THEN NORTHEAST.  UPSLOPE WILL
PROVIDE A SOURCE OF LIFT FOR MORE SHOWERS AND THUNDERSTORMS, AS
WELL AS THICK CLOUD COVER TO KEEP TEMPERATURES DOWN.  WILL GO 20
DEGREES COOLER FROM TUE TO WED ON MAX TEMPS, RANGING FROM 75 IN HYS
TO 82 IN LBL WED.  LOOKS LIKE YET ANOTHER SHORT WAVE WILL COME
THROUGH ON ZONAL FLOW ALOFT WEDNESDAY NIGHT, CROSSING MAINLY THE
SOUTHERN CWA.  THIS MAY BE BEST CHANCE FOR SOUTHERN CWA TO RECEIVE
ANY APPRECIABLE RAINFALL, WHERE MOTHER NATURE HAS BEEN STINGY
LATELY.  THINK PARTS OF LBL, DDC AND COLDWATER AREAS COULD SEE UP
TO 1.5 INCHES OF RAIN BEFORE THE RAIN ENDS THURSDAY.  ANY
MEASURABLE WILL BE WELCOME, EVEN THOUGH SOME FARMERS ARE INTO THE
HARVEST MODE.

LEANED TOWARD THE ETA40 MODEL FOR MOST DECISIONS.  GUIDANCE TEMPS
REALLY VARY FOR WEDNESDAY, AND STAYED CLOSE TO PREVIOUS FORECAST
WHICH IS FAVORING THE COOLER SOLUTION.

DAYS 3-7...

LITTLE TIME TO EXAMINE THE EXTENDED PERIODS DUE TO ONGOING SEVERE
RADAR COVERAGE.  THEREFORE, NO CHANGES WERE MADE TO THE PREVIOUS EFP
GRIDS.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 97 65 78 58 / 00 20 30 40
GCK 97 62 75 58 / 00 30 30 40
EHA 95 61 80 58 / 20 30 30 40
LBL 95 63 82 61 / 00 20 30 40
HYS 95 65 75 55 / 30 40 40 20
P28 95 69 81 62 / 00 20 30 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jun 14, 5:07 AM CDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT MON JUN 14 2004

KSZ030-031-043>046-061>065-151000-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
TREGO-
507 AM CDT (407 AM MDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF HAYS TO LARNED LINE. AFTER 4 PM
CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING NORTH OF A SYRACUSE TO LARNED LINE. THE PRIMARY THREAT
WILL BE HAIL TO THE SIZE OF QUARTERS, ALONG WITH STRONG WINDS.
MORE SCATTERED SHOWERS AND THUNDERSTORM ARE FORECAST THROUGH
WEDNESDAY NIGHT, BUT THE RISK OF SEVERE STORMS IS LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
HAYS TO LARNED LINE.

KSZ066-079>081-089-090-151000-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF KINSLEY TO COLDWATER LINE.
AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY
OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL NOT CHANGE MUCH THROUGH TUESDAY EVENING, AND THUS
THERE IS ANOTHER SLIGHT RISK FOR STRONG STORMS WITH LARGE HAIL AND
DAMAGING WINDS LATE TUESDAY AFTERNOON AND EVENING.  MORE
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY
NIGHT, BUT AT THIS TIME THE RISK OF SEVERE STORMS APPEARS SMALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
KINSLEY TO COLDWATER LINE.

KSZ074>078-084>088-151000-
CLARK-FORD-GRANT-GRAY-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TSB

In the hours before

Special weather statement, Jun 15, 12:11 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 AM CDT TUE JUN 15 2004

KSZ074>076-080-081-084>090-150600-
BARBER-CLARK-COMANCHE-GRANT-HASKELL-KIOWA-MEADE-MORTON-PRATT-SEWARD-
STANTON-STEVENS-
1211 AM CDT TUE JUN 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 472 HAS BEEN ALLOWED TO EXPIRE
AT MIDNIGHT...

THE RISK OF SEVERE WEATHER HAS DIMINISHED AND MOVED OUT OF THE
AREA.

18
Local storm report, Jun 15, 1:50 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/15/2004  80 MPH           LANE               KS   TRAINED SPOTTER

            BLEW OUT A WINDOW IN THE HOUSE

&&

18
Local storm report, Jun 15, 2:52 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             2 W ELLIS               38.94N 99.60W
06/15/2004  0.88 INCH        TREGO              KS   LAW ENFORCEMENT

&&

18
Local storm report, Jun 15, 4:05 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
405 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     HEALY                   38.60N 100.62W
06/15/2004                   LANE               KS   PUBLIC

            LARGE TREE BRANCH CAUSED ROOF DAMAGE AND POWER LOSS.
            POWER LINES ALSO DOWN IN HEALY.

&&

FREDERKING
Local storm report, Jun 15, 4:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE
406 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NE KINSLEY            37.97N 99.35W
06/14/2004  1.25 INCH        EDWARDS            KS   PUBLIC

0619 PM     HAIL             5 E KINSLEY             37.92N 99.32W
06/14/2004  1.00 INCH        EDWARDS            KS   EMERGENCY MNGR

0701 PM     HAIL             4 N OTIS                38.59N 99.05W
06/14/2004  1.00 INCH        RUSH               KS   PUBLIC

0708 PM     HAIL             1 E OTIS                38.53N 99.03W
06/14/2004  1.75 INCH        RUSH               KS   LAW ENFORCEMENT

            ON BARTON-RUSH COUNTY LINE.

0722 PM     HAIL             12 NW KINSLEY           37.63N 99.92W
06/14/2004  1.75 INCH        FORD               KS   PUBLIC

0727 PM     TORNADO          LA CROSSE               38.53N 99.31W
06/14/2004                   RUSH               KS   PUBLIC

            CESSNA PILOT REPORT RELAYED FROM CWSU.

0730 PM     HAIL             12 SW DODGE CITY        37.64N 100.17W
06/14/2004  1.25 INCH        FORD               KS   PUBLIC

0730 PM     TORNADO          1 N LA CROSSE           38.55N 99.31W
06/14/2004                   RUSH               KS   LAW ENFORCEMENT

            TORNADO ENDED AT 732 PM.

0745 PM     HAIL             2 N LA CROSSE           38.56N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0810 PM     HAIL             OTIS                    38.53N 99.05W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

0817 PM     HAIL             3 SW OTIS               38.50N 99.09W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

0827 PM     HAIL             8 W LA CROSSE           38.53N 99.46W
06/14/2004  2.75 INCH        RUSH               KS   PUBLIC

0838 PM     HAIL             LA CROSSE               38.53N 99.31W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

0910 PM     HAIL             HARGRAVE                38.55N 99.43W
06/14/2004  1.00 INCH        RUSH               KS   PUBLIC

0932 PM     TORNADO          3 S RUSH CENTER         38.42N 99.31W
06/14/2004                   RUSH               KS   TRAINED SPOTTER

0939 PM     HAIL             7 N LARNED              38.28N 99.10W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

0955 PM     HAIL             6 NW LARNED             38.24N 99.18W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

1000 PM     HAIL             5 S RUSH CENTER         38.39N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

1006 PM     HAIL             6 S RUSH CENTER         38.38N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

1020 PM     HAIL             LARNED                  38.18N 99.10W
06/14/2004  0.88 INCH        PAWNEE             KS   LAW ENFORCEMENT

1052 PM     HAIL             3 NW BROWNELL           38.67N 99.78W
06/14/2004  2.00 INCH        NESS               KS   TRAINED SPOTTER

1103 PM     HAIL             6 NW LARNED             38.24N 99.18W
06/14/2004  0.75 INCH        PAWNEE             KS   TRAINED SPOTTER

1104 PM     HAIL             GARFIELD                38.08N 99.24W
06/14/2004  1.00 INCH        PAWNEE             KS   EMERGENCY MNGR

0130 AM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/15/2004  80 MPH           LANE               KS   TRAINED SPOTTER

            BLEW OUT A WINDOW IN THE HOUSE

0245 AM     HAIL             2 W ELLIS               38.94N 99.60W
06/15/2004  0.88 INCH        TREGO              KS   LAW ENFORCEMENT

0245 AM     TSTM WND DMG     HEALY                   38.60N 100.62W
06/15/2004                   LANE               KS   PUBLIC

            LARGE TREE BRANCH CAUSED ROOF DAMAGE AND POWER LOSS.
            POWER LINES ALSO DOWN IN HEALY.

&&

FREDERKING
Special weather statement, Jun 15, 4:16 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT TUE JUN 15 2004

KSZ030-031-043>046-061>066-077>079-150944-
EDWARDS-ELLIS-FINNEY-FORD-GRAY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-
PAWNEE-RUSH-SCOTT-STAFFORD-TREGO-
416 AM CDT (316 AM MDT) TUE JUN 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 474 WAS ALLOWED TO EXPIRE AT 4 AM
CDT...

THE FOLLOWING KANSAS COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM
WATCH:

TREGO...ELLIS...SCOTT...LANE...NESS...RUSH...HAMILTON...KEARNY...
FINNEY...HODGEMAN...PAWNEE...GRAY...FORD AND EDWARDS.

THE RISK OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED AND MOST OF
THE STORMS HAD MOVED OUT OF THE AREA. AN ISOLATED STORM WITH PENNY
SIZE HAIL AND WIND GUSTS TO NEAR 60 MPH MAY STILL OCCUR THROUGH 6
AM CDT, BUT THIS ACTIVITY SHOULD BE ISOLATED IN NATURE.

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:06 PM CDTSevere Thunderstorm WarningDDCEdwards39 min
Jun 14, 7:22 PM CDTSevere Thunderstorm WarningDDCFord38 min
Jun 14, 7:32 PM CDTTornado WarningDDCRush28 min
Jun 14, 8:02 PM CDTSevere Thunderstorm WarningDDCRush58 min
Jun 14, 8:59 PM CDTSevere Thunderstorm WarningDDCRush61 min
Jun 14, 9:24 PM CDTSevere Thunderstorm WarningDDCPawnee51 min
Jun 14, 9:41 PM CDTTornado WarningDDCRush19 min
Jun 14, 10:03 PM CDTSevere Thunderstorm WarningDDCRush42 min
Jun 14, 10:16 PM CDTSevere Thunderstorm WarningDDCPawnee59 min
Jun 14, 10:21 PM CDTSevere Thunderstorm WarningDDCNess54 min
Jun 14, 10:34 PM CDTSevere Thunderstorm WarningDDCStafford56 min
Jun 14, 11:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee56 min
Jun 14, 11:32 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford58 min
Jun 15, 12:49 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny41 min
Jun 15, 1:01 AM CDTSevere Thunderstorm WarningDDCLane, Scott59 min
Jun 15, 1:31 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny59 min
Jun 15, 2:04 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego56 min
Jun 15, 2:24 AM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
Jun 15, 2:32 AM CDTSevere Thunderstorm WarningDDCFinney43 min
Jun 15, 3:40 AM CDTSevere Thunderstorm WarningDDCFinney65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.